Ask a doctor

I Had Mohs Surgery Above my Right Eyebrow (On the Forehead) - Itching/Healing?

the Dr had to take 2 cuts to get it all, it went to the skull. I have a 2" hole in my forehead. The last bolster was taken out 2 weeks ago, it was to big to sew and a skin graft would have looked terrible. I am keeping the hole filled with polysporin and bandaged. The itching around the hole is unbearable, he said it would be bandaged for at least 2 more months. How can I rid the itching, I don't want to irritate the healing as the hole is getting smaller. Any advise on healing? Thank you

Doctor Answers (8)

Itching with dressings

+4

The itching from normal wound healing is usually not so bothersome as the itching that can be caused by an allergic reaction to the polysporin.  Ask your doctor if they agree that a dilute distilled white vinegar solution can be used as a compress to keep the wound clean and minimize itching. Furthermore, stop the polysporin and ask the doctor for a prescription antibiotic ointment that rarely causes itching. Make sure you are seen regularly through the healing process by your doctor.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Itching in healing Mohs surgery site on the right forehead

+3

Itching is a sign of wound healing due to release of chemicals in the skin called histamines.  Antihistamines (ie: Benadryl, Allegra, Zyrtec, etc.) and topical steroids might help you with the itching.  You should talk to your doctor to get a prescription for the topical steroids.  Intense redness or rash accompanied by itching could be due to an allergic reaction to either the antibiotic ointment polysporin or material in the bandage or dressing.  As mentioned in the other responses, you should try switching to Aquaphor or vaseline to see if that helps.  Also, stop using adhesive to see if that helps.  

M. Christine Lee, MD
Walnut Creek Dermatologic Surgeon
4.5 out of 5 stars 11 reviews

Itching following forehead reconstruction is sign of normal wound healing

+3

I agree that neosporin can result in allergy and inflammation of the forehead tissues. Vaseline, aquaphor can also be used and will minimize some of the irritation. Most importantly, these defects heal quite well on their own (secondary intention healing) but require patience. It sounds like you're caring for this wound very well. Keep up the good work!

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

You might also like...

Second intention healing may work well after Mohs surgery

+2

Second intention healing (allowing the wound to heal on its own) may be a very good option in your case.  The wound typically gets smaller with time.  If the final scar  is not satisfactory, often a revision may be considered if you're up for it and the scar is bothersome enough - (you need to wait up to a year to decide on what it will look like). Results can actually be quite excellent in some/many cases depending on the defect and your healing.

Severe itching is unusual and raises the question of allergy (e.g. to polysporing) - this would be a reason to revisit your doctor.

Daniel Berg, MD
Seattle Dermatologic Surgeon

Polysporin allergy or nerve irritation possible.

+2

It sounds like you are going through a lot. If handled well, a wound "healing by secondary intention" or granulation can look decent in this area, but two months is a long time for you to have to deal with it. I agree with the above answers, that polysporin is a likely culprit for causing itching. Itching and irritation caused by an allergic reaction can also slow down wound healing, so do not feel like you should suffer through this just for the "right" treatment. Vaseline or generic petroleum jelly is a very good would healing ointment that also prevents the growth of bacteria on the wound. You should check with your surgeon and see if it is all right to switch.

Secondarily, the forehead has a lot of nerves of sensation that run through it, so as your skin is realizing it was traumatized, the small nerve fibers that were cut in the surgery are waking up and starting to figure out how to regenerate. This can cause itching, numbness, and funny sensations.

Keep in touch with your surgeon if you are uncomfortable. It is his job to make sure nothing is wrong.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Minor itching is a part of the natural healing process, but significant itching could be a sign of something else

+2

Minor itching is a part of the natural healing process, especially for a wound as large as yours.  But you describe "unbearable" itch, and this makes me concern that you may be allergic to something in the wound care.  Many patients can develop an allergy to polysporin, even if they have used it without problems before.  That is why, in  my cliinic, I usually recommend using just vaseline.  Several dermatologic studies have shown that infection rate is no different when patients use vaseline or polysporin after surgery.  The other concern is perhaps a sensitivity to the bandage or tape.  You may want to consider changing to paper tape as some patients can be sensitive to certain types of bandages.  Lastly, you should definitely see your doctor again and bring up your concerns about itching.  If you have a severe allergic reaction, topical steroids for a few days may help. 

Best,

Dr. Mann

Margaret Mann, MD
Cleveland Dermatologic Surgeon
5.0 out of 5 stars 1 review

Mohs surgery defect and itching with healing

+2

It is not uncommon to hear patients complain of itching associated with healing. Your surgeon should follow the post operative wound but itching in and of itself is typically not problematic. If you have a large wound that is slow to heal, a wound care center may help you with alternatives to accelerate healing.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Itching in a Mohs healing site

+2

It sounds that the defect is healing in well. The itching is likely from the wound healing and can be aggrivated by the polysporin. Cutting back the applications of the antibiotic ointment and replacing with vaseline may help with the minor skin irritation/itching involved with long periods of bandaging.

Purvisha Patel, MD
Germantown Dermatologist
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.